The Crack Problem for a Nonhomogeneous Plane

[+] Author and Article Information
F. Delale

Department of Mechanical Engineering and Mechanics, Drexel University, Philadelphia, Pa. 19104

F. Erdogan

Department of Mechanical Engineering and Mechanics, Lehigh University, Bethlehem, Pa. 18015

J. Appl. Mech 50(3), 609-614 (Sep 01, 1983) (6 pages) doi:10.1115/1.3167098 History: Received July 01, 1982; Revised January 01, 1983; Online July 21, 2009


In this paper the plane elasticity problem for a nonhomogeneous medium containing a crack is considered. It is assumed that the Poisson’s ratio of the medium is constant and the Young’s modulus E varies exponentially with the coordinate parallel to the crack. First the half plane problem is formulated and the solution is given for arbitrary tractions along the boundary. Then the integral equation for the crack problem is derived. It is shown that the integral equation having the derivative of the crack surface displacement as the density function has a simple Cauchy-type kernel. Hence, its solution and the stresses around the crack tips have the conventional square-root singularity. The solution is given for various loading conditions. The results show that the effect of the Poisson’s ratio and consequently that of the thickness constraint on the stress intensity factors are rather negligible. On the other hand, the results are highly affected by the parameter β describing the material nonhomogeneity in E (x) = E 0 exp(βx).

Copyright © 1983 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In